Kansas, 2008

Hail in Kansas, August 14, 2008

August 14, 2008 · NWS DDC · 1 event in 1 county or zone

A marginally severe thunderstorm produced penny sized hail in Gray county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A marginally severe thunderstorm produced penny sized hail in Gray county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 2:16 AM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Aug 14, 2:16 AM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 AM CDT THU AUG 14 2008

.DISCUSSION...

DAYS 1-2...

PROLONGED CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE
FORECAST THROUGH THE NEXT SEVERAL DAYS AS A LONGWAVE TROUGH AXIS
GRIPS THE CENTRAL CONUS.  AS IS USUALLY THE CASE WITH THESE STAGNANT
OR SLOW MOVING LARGE SCALE ANOMALIES...THE GREATEST CHALLENGE IS
WHEN THE BEST OF THE BEST CHANCES OF PRECIPITATION WILL BE AND
JUST WHO WILL SEE THE MOST RAINFALL AND HOW MUCH WE WILL SEE ACROSS
SOUTHWEST KANSAS THROUGH FRIDAY NIGHT.

THE FIRST WAVE OF ACTIVITY WAS ONGOING AT THE TIME OF THIS WRITING
WITH A LINE OF THUNDERSTORM ACTIVITY EXTENDING FROM SOUTHWEST KS TO
CENTRAL KS.  THE 00Z NAM BY AND LARGE DID A FAIRLY GOOD JOB OF
PICKING UP ON THIS MCS AND ITS LONGEVITY THROUGH THE NIGHT.  THE
QUESTION FOR LATER ON TODAY WILL BE WHERE EXACTLY THE BEST BOUNDARY
LAYER FOCUS WILL BE FOR REDEVELOPMENT.  THE MCS HAS REALLY DONE A
NUMBER ON THE MSLP PATTERN WITH FAIRLY HIGH SURFACE PRESSURE ACROSS
WESTERN NEBRASKA EARLY THIS MORNING.  AM NOT TOO CONFIDENT IN
SHORT-TERM MODEL MSLP/SURFACE WIND FIELDS FOR TODAY.  THE NEXT
PERTURBATION IN THE NORTHWEST FLOW ALOFT WAS EVIDENT ON WV LOOP
ACROSS WYOMING EARLY THIS AM...AND IT CONTINUED TO INCH
SOUTHEASTWARD.  PRESSURES SHOULD START FALLING AGAIN ACROSS
NORTHEASTERN CO AND NORTHWEST KANSAS WITH WINDS SHIFTING TO THE
SOUTHEAST.  ALL THE MAJOR MODELS SUGGEST BOUNDARY LAYER FOCUS
INCREASE IN TERMS OF INCREASED CONVERGENCE NORTHWEST/WEST CENTRAL
KANSAS IN ADVANCE OF THE NEXT MID LEVEL WAVE.  THERE IS EXPECTED TO
BE A FAIRLY SUBSTANTIAL RE-GENERATION OF CONVECTION BY AS EARLY AS
MIDDAY ACROSS NORTHWEST KANSAS THANKS TO THE DYNAMIC INFLUENCE OF
MENTIONED WYOMING DISTURBANCE.  H8-7 BAROCLINIC ZONE AND REMNANT
OUTFLOW BOUNDARIES WILL CERTAINLY PROVIDE THE ADDED MESOSCALE
ENHANCEMENT TO LIFT.  IT WILL NOT TAKE MUCH INSOLATION...IN THE
AREAS THAT RECEIVE IT...TO INITIATE STORMS.

BY LATE THIS AFTERNOON...ONE OR TWO LARGE CLUSTERS OF THUNDERSTORMS
WILL LIKELY EXIST ACROSS WESTERN KS.  WILL MAINTAIN THE LIKELY POPS
ACROSS PRETTY MUCH ALL OF DDC CWA.  TEMPERATURE FORECAST FOR TODAY
WILL BE DIFFICULT THANKS TO REMNANT OUTFLOW BOUNDARIES AND EARLY
INITIATION OF THUNDERSTORMS...HOWEVER DO THINK THAT AREAS NEAR
OKLAHOMA BORDER SHOULD REACH LOWER 90S FOR HIGHS.  A FAIRLY ROBUST
MCS WILL ONCE AGAIN TRACK SOUTHEAST ACROSS CENTRAL PLAINS THURSDAY
NIGHT...WITH MUCH OF THE ACTIVITY DURING THE THURSDAY NIGHT TIME
FRAME RESIDING ACROSS AREAS JUST EAST OF DDC CWA (CENTRAL/SOUTH
CENTRAL KS INTO OK).  ASSOCIATED MID LEVEL VORTICITY CENTER WILL
LIKELY BE POSITIONED ACROSS CENTRAL KANSAS BY 06Z FRI WHICH WOULD
HELP PUT WESTERN KS IN MORE FAVORED REGION FOR SUBSIDENCE AND
RESPITE FROM PRECIPITATION.  THAT BEING SAID...ANOTHER MORE
SUBSTANTIAL MID LEVEL LOW CENTER WILL DIG SOUTHWARD THROUGH
WYOMING...REACHING COLORADO BY FRIDAY NIGHT.  DURING THE DAY
FRIDAY...TEMPERATURES WILLS STRUGGLE TO CLIMB MUCH ABOVE THE MID 70S
WITH CLOUDS AND SCATTERED SHOWERS IN THE PICTURE.  THE PREVIOUSLY
MENTIONED MID LEVEL VORT ACROSS CENTRAL KS THURSDAY NIGHT WILL
LIKELY NOT MOVE MUCH AT ALL FRIDAY...DRIFTING RATHER AIMLESSLY MORE
THAN LIKELY ACROSS THE CENTRAL/EASTERN SECTIONS OF KS.  WILL BE
KEEPING 30-40 POPS ACROSS DDC CWA DURING THE DAY FRIDAY.

FRIDAY NIGHT...THE COLORADO BORDER COUNTIES WILL LIKELY BE UNDER
MORE OF AN INFLUENCE OF THE DEEPER ROCKIES LOW.  H6-7 FRONTOGENESIS
WILL INCREASE ABOVE THE COOL AIRMASS...WITH WIDESPREAD RAIN AND
SHOWERS DEVELOPING ACROSS EASTERN COLORADO...REACHING FAR WESTERN
KANSAS DURING THE NIGHT.  THINK THE GREATEST INFLUENCE FROM THIS LOW
ACROSS DDC CWA WILL BE SATURDAY...BUT FRIDAY NIGHT WILL GO WITH
CHANCE POPS ACROSS WESTERN HALF...HIGHEST CLOSER TO COLORADO. -UMSCHEID

DAYS 3-7...

WITH ONGOING WEATHER HAVE NOT HAD TOO MUCH TIME TO DIGEST THE
EXTENDED PERIOD.  QUICK GLANCE AT SOME OF THE DETERMINISTIC MODELS
INDICATES THAT THE CURRENT FORECAST IS PRETTY MUCH ON TRACK...AT
LEAST I WOULD NOT WANT TO MAKE TOO MANY CHANGES.  IT DOES APPEAR
THAT THE UPPER LEVEL SYSTEM DRIFTING SOUTH OUT OF THE NORTHERN
PLAINS THAT EVENTUALLY STAYS ORGANIZED OVER COLORADO SHOULD BRING
CONTINUED THREATS OF TSRA OVER THE WEEKEND.  ANY TYPE OF SYSTEM THIS
TIME OF YEAR CAN GENERATE SOME INTERESTING WEATHER AND BRING SOME
VERY BENEFICIAL PCPN.  TEMPERATURES WILL BE HARD TO PREDICT GIVEN
THE UNCERTAINTY TO THE AMOUNT OF CLOUD COVER AND PCPN ASSOCIATED
WITH THE AFOREMENTIONED SYSTEM.

&&

.AVIATION...

MVFR CONDITIONS CAN BE EXPECTED WITH THE TSRA EARLY THIS MORNING AND
THEN AGAIN WITH TSRA LATE THIS AFTN AND ESPECIALLY THIS EVENING.
OTHERWISE RESTRICTIONS SHOULD REMAIN ONLY WITH THE RA/TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  62  78  60 /  60  70  30  30
GCK  87  60  75  58 /  50  50  30  30
EHA  90  61  76  57 /  50  60  30  40
LBL  93  62  77  60 /  50  60  30  30
HYS  82  61  75  59 /  60  70  40  30
P28  90  65  81  63 /  50  70  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/07/07
Hazardous weather outlook, Aug 14, 3:51 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR DAY ONE
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT THU AUG 14 2008

KSZ030-031-043>046-061>066-074>081-084>090-151000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT THU AUG 14 2008 /351 AM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONE OR MORE OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS WILL
SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE GIVEN AMPLE DEEP
LAYER WIND SHEAR FOR ORGANIZED THUNDERSTORM STRUCTURE. LARGE HAIL
UP TO QUARTER SIZE IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 65
MPH WILL BE THE PRIMARY THREATS FROM THE STRONGEST STORMS. A LARGE
CLUSTER OF THUNDERSTORMS WILL LIKELY EXIST LATE THIS AFTERNOON
THROUGH EARLY THIS EVENING ACROSS SOUTHWEST AND SOUTH CENTRAL
KANSAS...MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT ORGANIZED SHOWER AND THUNDERSTORM CHANCE MAY COME LATE
FRIDAY NIGHT ACROSS FAR SOUTHWEST KANSAS AS AN UPPER LOW MOVES
SOUTH INTO COLORADO. A MUCH MORE STABLE AIRMASS IS EXPECTED
HOWEVER...SO SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE
ORGANIZED RAIN AND ISOLATED THUNDERSTORM ACTIVITY WILL THEN SPREAD
EAST INTO SOUTHWEST AND SOUTH CENTRAL KANSAS BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON FOR SEVERE
WEATHER REPORTS BEGINNING EARLY THIS AFTERNOON JUST ABOUT ANYWHERE
ACROSS SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 14, 9:09 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT THU AUG 14 2008

KSZ077-078-141600-
FORD-GRAY-
1009 AM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND GRAY COUNTIES...

AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIMARRON...MOVING SOUTH AT 18 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL AFFECT EASTERN AND SOUTHEASTERN GRAY COUNTY INCLUDING
ENSIGN AND THE HAGGARD ELEVATOR.

LAT...LON 3766 10014 3756 10032 3763 10048 3785 10043
      3783 10021
TIME...MOT...LOC 1509Z 322DEG 15KT 3781 10032

FINCH

The radar

The Dodge City radar (KDDC), 28 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gray

When
August 14, 9:15 AM CST
Where
Gray County, 3.88 mi ESE of Cimarron
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -100.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133348.